Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 121, NWS Midland/Odessa, TX

May 25, 2007Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 25, 2007, 1:33 AM CDT for Gaines County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2007, 1:33 AM CDT (06:33 UTC)
Expired
May 25, 2007, 5:30 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 250635
FFWMAF
TXC165-251030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 AM CDT FRI MAY 25 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GAINES COUNTY IN WEST TEXAS...

* UNTIL 530 AM CDT

* AT 131 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINS ACROSS MUCH
  OF GAINES COUNTY. AT 125 AM CDT...GAINES COUNTY EMERGENCY 
  MANAGEMENT REPORTED FLOODING OCCURRING IN THE CITY OF SEMINOLE.
  ADDITIONAL SHOWERS AND STORMS WILL CONTINUE TO MOVE SLOWLY 
  NORTHEAST AT AROUND 15 MPH ACROSS GAINES COUNTY THROUGH 300 AM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAIRVIEW...
  SEMINOLE...SEAGRAVES...PAYNES CORNER...LOOP...HIGGINBOTHAM...CEDAR
  LAKE AND ASHMORE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10222 3252 10221 3252 10240 3251 10242
      3251 10304 3294 10305

$$
2 follow-up statements
000 
WGUS74 KMAF 250910
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 AM CDT FRI MAY 25 2007

TXC165-251030-
GAINES-
406 AM CDT FRI MAY 25 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
GAINES COUNTY...

AT 404 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN 
OVER MUCH OF GAINES COUNTY. DOPPLER RADAR CONTINUES TO ESTIMATE 
RAINFALL RATES AS HIGH AS 2 INCHES PER HOUR FROM THE STRONGER STORMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
FAIRVIEW...SEMINOLE...SEAGRAVES...LOOP...HIGGINBOTHAM...CEDAR LAKE 
AND ASHMORE

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3295 10222 3252 10221 3252 10240 3251 10242
      3251 10304 3294 10305

$$
000 
WGUS74 KMAF 251024
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 AM CDT FRI MAY 25 2007

TXC165-251033-
GAINES-
523 AM CDT FRI MAY 25 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 AM CDT FOR GAINES
COUNTY...

AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE THREAT OF HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA...AND THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3295 10222 3252 10221 3252 10240 3251 10242
      3251 10304 3294 10305

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 8:48 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 24, 8:48 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CDT THU MAY 24 2007

.UPDATE...

WSR-88D IMAGERY HAS BEGUN TO SHOW A SLIGHT DECREASE IN INTENSITY
AND COVERAGE OVER THE LAST HOUR. SURFACE OBSERVATIONS SHOW THAT
THE COLD FRONTAL BOUNDARY HAS MOVED SOUTH INTO PORTIONS OF THE
CONCHO VALLEY...TRANS PECOS REGION...AND THE MARFA PLATEAU OF SOUTHWEST
TEXAS. PRIMARY INDICATIONS ARE THAT THE BEST CHANCES FOR
ADDITIONAL RAINFALL WILL LIKELY BE OVER SOUTHWEST PORTIONS OF THE CWA...WITH
THE EXCEPTION OF AREAS NEAR REAGAN AND UPTON COUNTIES WHERE
CHANCES WILL BE GREATER DUE TO ONGOING CONVECTION.

FOR NOW...HAVE LOWERED THUNDERSTORM CHANCES SLIGHTLY ACROSS THE
NORTHERN HALF OF THE CWA THROUGH 12Z FRIDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  74  62  80  /  20  50  30  20
CARLSBAD NM                60  82  62  86  /  20  30  50  40
DRYDEN TX                  67  81  66  81  /  40  30  30  20
FORT STOCKTON TX           63  78  64  83  /  40  40  30  20
GUADALUPE PASS TX          57  75  58  80  /  20  40  50  40
HOBBS NM                   59  81  59  85  /  20  40  40  30
MARFA TX                   55  78  54  79  /  40  30  40  40
MIDLAND INTL AIRPORT TX    62  75  61  82  /  20  50  30  20
ODESSA TX                  62  76  62  82  /  20  50  30  20
WINK TX                    63  82  66  87  /  30  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01/03
Hazardous weather outlook, May 24, 2:06 PM CDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT THU MAY 24 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
206 PM CDT THU MAY 24 2007 /106 PM MDT THU MAY 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS EVENING...GENERALLY
ALONG AND SOUTH OF INTERSTATE 20 AND ALSO ACROSS THE HIGHER
ELEVATIONS OF SOUTHWEST TEXAS. SOME OF THESE THUNDERSTORMS COULD
REACH SEVERE LEVELS WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS...AND FLASH FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED CHANCE FOR SCATTERED THUNDERSTORMS
THROUGH THE WEEKEND WITH THE MAIN THREAT BEING FLASH FLOODING. ABUNDANT
AMOUNTS OF MOISTURE COMBINED WITH WEAK WINDS IN THE MID LEVELS OF
THE ATMOSPHERE WILL PROVIDE THE POTENTIAL FOR SLOW MOVING AND
HEAVY RAINFALL PRODUCING THUNDERSTORMS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 24, 7:36 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
736 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             PRESIDIO                29.56N 104.36W
05/24/2007  E0.75 INCH       PRESIDIO           TX   PUBLIC

&&

PVESPER
Special weather statement, May 24, 7:45 PM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
745 PM CDT THU MAY 24 2007

TXZ079-080-250145-
PRESIDIO VALLEY-MARFA PLATEAU-
745 PM CDT THU MAY 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN PRESIDIO COUNTY.

AT 745 PM CDT...STRONG THUNDERSTORMS WERE NEAR REDFORD...CASA
PIEDRA...AND ADOBES. MOVEMENT WAS NORTH AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
Special weather statement, May 24, 7:48 PM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT THU MAY 24 2007

TXZ074-081-250145-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
748 PM CDT THU MAY 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTHERN BREWSTER COUNTY
AROUND 10 MILES NORTH OF MARATHON AT 748 PM CDT...MOVING
SOUTHWEST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE AS THIS STORM
CROSSES HIGHWAY 90 WEST OF MARATHON BETWEEN 800 PM AND 830 PM
CDT THIS EVENING.

PEOPLE IN NORTHERN BREWSTER COUNTY SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, May 24, 11:56 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1156 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             MIDLAND INTERNATIONAL A 31.94N 102.19W
05/24/2007  M0.75 INCH       MIDLAND            TX   NWS EMPLOYEE

1122 PM     HAIL             MIDLAND INTERNATIONAL A 31.94N 102.19W
05/24/2007  M0.88 INCH       MIDLAND            TX   NWS EMPLOYEE

&&

EPLATT
Special weather statement, May 25, 12:28 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 AM CDT FRI MAY 25 2007

TXZ061-250630-
ECTOR-
1228 AM CDT FRI MAY 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF ODESSA AT 1228 AM
CDT...MOVING NORTH AT 10 MPH.

THIS STORM WILL IMPACT U.S. HIGHWAY 385 AND THE CITY OF ODESSA.

SMALL HAIL...WINDS AROUND 50 MPH...VERY HEAVY RAIN...FREQUENT
LIGHTNING STRIKES ARE EXPECTED.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, May 25, 12:50 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 AM CDT FRI MAY 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     HAIL             SANDERSON               30.14N 102.40W
05/25/2007  E0.75 INCH       TERRELL            TX   LAW ENFORCEMENT

&&

EPLATT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:49 PM CDTFlash Flood WarningMAFMidland3 hr
May 24, 11:18 PM CDTSevere Thunderstorm WarningMAFMidland41 min
May 24, 11:51 PM CDTSevere Thunderstorm WarningMAFGaines54 min
May 25, 12:08 AM CDTSevere Thunderstorm WarningMAFPecos67 min
May 25, 12:21 AM CDTFlash Flood WarningMAFTerrell4 hr
May 25, 12:42 AM CDTSevere Thunderstorm WarningMAFTerrell63 min
May 25, 1:33 AM CDTFlash Flood WarningMAFDawson4 hr
May 25, 4:49 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more24 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.